You haven’t eaten since breakfast, and now it’s past midday. You feel shaky and are losing mental focus. You notice your hand trembles as you reach for a glass of water. Oh, yeah—it’s definitely time to eat. Most of us have experienced at least some sensations associated with hypoglycemia. But while minor episodes of low blood sugar can be common, hypoglycemia can be a potentially dangerous condition for those diagnosed with diabetes or prediabetes; read on for further information.
What is a hypoglycemia?
The medical term for blood sugar is glucose, and glucose is a major source of energy for the body. Hypoglycemia (or low blood sugar or low blood glucose) can occur when glucose levels drop below normal level. Carbohydrates are recognized as the primary source of glucose, which can be found in foods such as bread, rice, potatoes, and fruit. Most people are aware when their blood levels have dropped below normal because they experience hunger, trembling, or shakiness. Hypoglycemia can happen unexpectedly and can be mild, but if it is not treated immediately, it can get worse and possibly cause seizures, coma, and even death.
What are the symptoms of hypoglycemia?
The symptoms of hypoglycemia can occur at any age. The human body needs a constant supply of sugar to work properly; when this is low, hypoglycemia can occur. The signs and symptoms of hypoglycemia include the following:
- Tingling sensation around the mouth
- Heart palpitations
- Speech problems
Hypoglycemia can also occur during sleep and might include irritability, crying-out episodes, and nightmares.
Who is at risk of hypoglycemia?
People being treated for type 1 and type 2 diabetes can experience hypoglycemia, as can individuals who have prediabetes. There are also some rare causes of hypoglycemia, such as insulin-causing tumors and certain medications (quinine, a drug used for patients with malaria, and salicylates, which are used for treating rheumatic disease).
Hypoglycemia has also been associated with kidney disorders, endocrine problems, not eating enough, and some liver diseases. Hypoglycemia can also be a side effect of diabetes medications or insulin.
What can I do to prevent getting hypoglycemic?
To prevent hypoglycemia it is important to have a healthcare professional explain which diabetes medications can lead to hypoglycemia and how to properly take the medications. Medications may need to be periodically adjusted to go along with changes in a person’s schedule or routine. It is also important to follow a recommended meal plan when it comes to managing diabetes. People with diabetes should eat meals regularly, have enough food to eat, and try not to skip meals or snacks. In addition, it is important to check one’s blood glucose level before engaging in any physical activity or exercise and adjust medications based on this reading.
How can hypoglycemia be treated?
The signs and symptoms of hypoglycemia can differ from one person to another, so it is important to recognize and be able to describe how hypoglycemia presents so that others can help you when needed. People who generally experience hypoglycemia multiple times a day should contact their healthcare provider, as their treatment plan may need to be adjusted. If you think that your blood sugar level might be low, it is good practice to check it.
If the level is below 70 milligrams per deciliter (mg/dL), there are quick-fix food items that can be eaten to raise the blood sugar (servings tend to be less for smaller children); these quick fixes include the following:
- 3 or 4 glucose tablets
- 1 serving of glucose gel—the amount equal to 15 grams of carbohydrate
- ½ cup (4 ounces) of any fruit juice
- ½ cup (4 ounces) of a regular— not diet—soft drink
- 1 cup (8 ounces) of milk
- 5 or 6 pieces of hard candy
- 1 tablespoon of sugar or honey
After any one of these foods has been consumed, it is best to recheck the blood glucose in 15 minutes to make sure that it is above 70 mg/dL. If the blood glucose level still remains low, the step should be repeated.